What would you do?

(13 Posts)
Blossomdeary Sun 06-Nov-16 10:31:46

My OH and I are grandparent age and my OH has a serious neuro-degenerative disorder that affects every aspect of his life, and will continue to worsen. He is a decent kind highly intelligent ex-professional.

The problem is that one of his drugs (he takes loads) has the effect of making him want to have sex all the time - it is a known side effect and there is nothing to be done - not taking it puts him at risk of falls and other problems.

I have several health problems and have a quite a bit of pain to contend with. I also suffered an acute post-operative depression a few years ago and am still taking medication at a small does for this.

We are in a vicious circle in that his desire for sex is so all-consuming - we cannot enjoy the hugs and friendly physical gestures without a hand going straight down my knickers. I find that rather sad.

It also means that every day starts with him rubbing himself up against and dying to get at me. TBH I have lost interest in sex completely for several reasons - my medication, my age, my pain - but also I am so put off by his unrelenting desire.

It is so sad as we have every opportunity to have a good retirement - lovely home with beautiful views, loving family and it is such a trial to have this constant stress and to start every day with a minor battle. It also means that in some ways I have to keep him at a distance all the time which is not what I want to do.

I could not countenance sleeping in another room as his illness makes him wake up at night with many problems for which he needs his hand held.

What would you do? I have tried to talk to him about it but it just seems we go round in circles.

OP’s posts: |
MyWineTime Sun 06-Nov-16 15:27:02

Can he masturbate? Could you get involved with that at all?
It doesn't seem like he can do a lot to stop the desire but you need to work out a way of meeting both your needs to some degree.

SaltyRock Sun 06-Nov-16 18:34:58

The drugs may affect his desire, but presumably he is in control of his actions? Tell him how it's making you feel and ask him to discuss a way to sort this out for you both.
Sorry for your stress, it sounds unpleasant.

Blossomdeary Sun 06-Nov-16 18:55:41

Thanks for the kind words.

It is a weird situation as he cannot get an erection any more, but does seem to be able to orgasm - weird or what? This means that we cannot engage in penetrative sex. Probably just as well maybe or it would never stop.

Also, we discuss it and then he forgets what we have said. So we finish up discussing it all again a few days later. Sigh. It is such a great shame.

OP’s posts: |
AnchorDownDeepBreath Sun 06-Nov-16 19:00:13

How old is grandparent age, round abouts? Is he likely to lose the desire naturally at any point soon?

This sounds really hard, I'm sorry that you're having to deal with it.

Does he forget other things that you've talked about, or does that seem specific to this?

Piehunter Sun 06-Nov-16 19:05:23

The side effects of these drugs can mean that you lack control salty I was on one for restless leg syndrome and sleep disorders for some time and my neurologist warned me and my husband about uncontrollable gambling, spending, sexual desire. I was lucky not to experience these side effects but they are, in my understanding, all consuming, and largely uncontrollable. It's very distressing and also very common on these types of medications.

blossom I'm very sorry you're in this situation, do you have a specialist nurse for his condition? Could you join a parkinsons (or whatever his condition is) group or forum online and see if others have had success with different coping mechanisms or have suggestions? Didn't want to read and run... I don't know if it helps (probably not!) but as written above, I was told that the gambling/obsessive side effects I probably wouldn't even notice were unreasonable myself nevermind control it.

Yoarchie Sun 06-Nov-16 19:08:16

I'd tell him to buy one of those plastic/rubbery vaginas that love honey sell and he can wank into it.

Advertisement

wherearemymarbles Sun 06-Nov-16 19:18:45

Guessing ms or parkinsons?

Could you not help him manually and view it in the same light as other things you have to do for him?

The whole thing must be very distressing and apart from putting Bromide in his tea I am not sure what else to suggest. Sorry!

HerOtherHalf Mon 07-Nov-16 13:44:21

You shouldn't be having to endure unwelcome sexual pressure regardless of the cause. Speak to him about it but if the medication is the cause he might be best to refer to his GP and explain the side effects are having a serious detrimental effect on his relationship. There might be something the GP can do. I suspect he can control himself if he really wants to though. We all get strong sexual urges and desires from time to time, it doesn't mean we can't control our behaviour.

Blossomdeary Mon 07-Nov-16 14:38:25

He is 70, I am 68. I could "help him manually and view it in the same light as other things I have to do for him" - it just feels difficult and rather clinical to regard it in that light. There is a subtle change from an equal partner to someone you look after; and it changes from day to day, or indeed throughout the day. It is a fluctuating role and feels very challenging.

I have to accept that whatever our sexual relationship might be it can never be a normal expression of love and fun ever again - that is hard. And whatever I might do for him will be forgotten so quickly and the urges will be back with a vengeance before you can blink. We have tried him reducing the drugs to no avail. He just becomes iller.

Thank you all for your helpful comments.

OP’s posts: |
Blossomdeary Mon 07-Nov-16 14:38:54

PS Can you buy bromide online?!

OP’s posts: |
wherearemymarbles Mon 07-Nov-16 16:42:55

I suspect you can anything if you look hard enough.!!

I can see how impossible the situation is for you both. Would some form of chemical castration work- assuming someone would actually do it - or does the drugs cause obessivw behaviour, ie its not really about the sex?

Blossomdeary Mon 07-Nov-16 17:42:20

It is about obsessive behaviour - it can be gambling, shopping, alcohol, sex. The drug obviously buggers up a bit of the brain. It is very tedious and very sad - basically he is a different man, through no fault of his own, and it feels a bit like being constantly cajoled into sexual activity with some man off the street. That is a bit of an exaggeration, but is how it feels sometimes.

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in